Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 59, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 31, 2019, 5:27 PM CDT for Boone County, Story County, Iowa. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2019, 5:27 PM CDT (22:27 UTC)
- Expired
- May 31, 2019, 5:40 PM CDT
- In force
- 13 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Boone County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 23 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2147 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
817
WUUS53 KDMX 312227
SVRDMX
IAC015-169-312315-
/O.NEW.KDMX.SV.W.0059.190531T2227Z-190531T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
527 PM CDT Fri May 31 2019
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southwestern Story County in central Iowa...
Southeastern Boone County in central Iowa...
* Until 615 PM CDT.
* At 526 PM CDT, a severe thunderstorm was located near Slater, or 7
miles southwest of Ames, moving east at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Ames, Huxley, Cambridge, Kelley, Luther and Ames Municipal Airport.
This includes Interstate 35 between mile markers 103 and 111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines.
&&
LAT...LON 4186 9351 4186 9355 4194 9382 4201 9380
4200 9348
TIME...MOT...LOC 2226Z 279DEG 15KT 4195 9374
HAIL...1.00IN
WIND...<50MPH
$$
Boksa1 follow-up statement
866
WWUS53 KDMX 312240
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
540 PM CDT Fri May 31 2019
IAC015-169-312249-
/O.CAN.KDMX.SV.W.0059.000000T0000Z-190531T2315Z/
Story IA-Boone IA-
540 PM CDT Fri May 31 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN STORY AND
SOUTHEASTERN BOONE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However hail up to the
size of nickels and gusty winds to 40 mph are still possible with
this thunderstorm.
LAT...LON 4186 9351 4186 9355 4194 9382 4201 9380
4200 9348
TIME...MOT...LOC 2238Z 279DEG 15KT 4194 9367
$$
BoksaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:15 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, May 31, 3:15 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 315 PM CDT Fri May 31 2019 .SHORT TERM.../Tonight through Saturday/ Issued at 315 PM CDT Fri May 31 2019 Confidence: Medium to High Smokey conditions with hazy skies remain over the area this afternoon and will continue to drift northeast with time. Though the high level smoke has had some impact on highs today, it appears that a 2 to 3 degree difference from the expected high will be the worst case scenario. Late this afternoon into the early evening, some isolated showers and thunderstorms will still be possible, mainly along a weak moisture convergence line over northern/ eastern Iowa. Those should diminish by 01-02z with the next area of showers and storms moving in from the northwest when the expected cold front drops south overnight into Saturday. Overnight, general remnants of stronger storms over Minnesota and South Dakota should migrate into Iowa...with little if any risk for stronger storms across our forecast area as instability diminishes quickly between 04 and 09z. Overnight temps will likely be a bit warmer due to the increase in cloud cover and south winds ahead of the boundary. On Saturday, the front will make progress through Central Iowa with the front south of I80 by 18z and south of the border by 00z. It's likely that the overnight/early morning remnant convection will somewhat limit afternoon development until 19z to 00z when the front moving south of I80 and eventually out of the forecast area. Depending on the exact southward progression of the boundary, any stronger storm development may be limited to far southern Iowa and areas south into Missouri. SPC has made some minor adjustments south with the DAY2 outlook which looks reasonable based on the newest NAM/GFS model output, but the Euro is slower and holds onto the boundary a bit longer. Along with the frontal passage, clouds will gradually clear for Saturday into Saturday night as temperatures fall over the region, reaching the mid to upper 40s northwest to the lower to mid 50s over the central and southeast. .LONG TERM.../Saturday night through Friday/ Issued at 315 PM CDT Fri May 31 2019 Confidence: Medium to High We begin the period with high confidence on timing of the next approaching lee side trough. High pressure over the Central Plains will move into the Ohio River Valley through late Monday while some southerly flow begins to return to the area during the period. Both the GFS/Euro are now dry through about 12z Tuesday with possible showers or isolated thunderstorms Tuesday morning. With the approach of a slightly stronger northern stream shortwave Tuesday afternoon into Tuesday night, more organized convection is anticipate across the region. With an expected wave/warm front tracking across the Tuesday and 0-6km bulk shear increasing during the day to 30-35kts, some stronger storms will be possible as instability increases by afternoon/evening. Highs during the early portion of the extended should climb from comfortable lower 70s Sunday to the upper 70s to lower 80s by Tuesday afternoon. Lows will range from the 40s Sunday morning and warm back to the lower to mid 60s by Tuesday night. Late Wednesday into Thursday, the front sags south of the area with high pressure displacing the front/lift into Missouri/Kansas and areas south. There remains some flow across the boundary and possible lift into southern Iowa Thursday, so some chances for showers and thunderstorms will remain over the south during the day. Over the course of next week, the southwest US cut-off low will eventually open up and finally migrate toward Oklahoma-Arkansas by Friday afternoon. This will result in additional moisture transport north into Iowa/mid and upper Mississippi River Valley with widely scattered showers and thunderstorms to round off the week. With Iowa being on the northern side of the low, less organized rainfall is anticipated so rainfall totals at this time are expected to be limited, with the exception of the far south and southeast where an inch or more of precipitation will be more likely. Highs for the latter half of next week will persist in the 70s to lower 80s with more humidity. Lows likely in the lower 60s. && .AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/ Issued at 1239 PM CDT Fri May 31 2019 Few major concerns until around 00z. Some mixing this afternoon with haze aloft from smoke. HIRES models still suggest some isolated shower/thunder development along a weak convergent line over northern Iowa through 01-02z. Have left mention of VCSH... though confidence limited. As front sags south late tonight into Saturday, shower and thunder chances increase north sites. Still some question on coverage and will be refined in next package. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...REV AVIATION...REV
Hazardous weather outlook, May 31, 3:29 PM CDT, 1 hour 58 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 329 PM CDT Fri May 31 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-012030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 329 PM CDT Fri May 31 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Isolated non-severe thunderstorms are possible mainly from north central into east central Iowa late this afternoon; dissipating with sunset. Additional scattered thunderstorms will then move from northern Iowa into central Iowa later tonight after midnight. River Flood Watches and Warnings are in effect for parts of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms are forecast Saturday. There is a marginal risk for severe weather across southern and southeastern portions of the area; especially south of Interstate 80 and east of Interstate 35 Saturday afternoon and evening. Large hail would be the primary threat in this area. Thunderstorms return to the forecast around Tuesday of next week. Any severe weather threat will be better determined over the next few days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. REV
In the hours before
Special weather statement, May 31, 4:39 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Des Moines IA
439 PM CDT Fri May 31 2019
IAZ046-047-312245-
Boone IA-Greene IA-
439 PM CDT Fri May 31 2019
...THUNDERSTORMS WITH NICKEL HAIL AND STRONG WIND GUSTS POSSIBLE...
At 438 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Ogden, or 9 miles east of Jefferson, moving east
at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Ogden around 500 PM CDT.
Woodward around 525 PM CDT.
Madrid around 535 PM CDT.
Other locations impacted by this storm include Beaver, Berkley,
Rippey, Grand Junction, Luther and Ledges State Park.
LAT...LON 4205 9428 4202 9377 4186 9383 4186 9399
4195 9433
TIME...MOT...LOC 2138Z 282DEG 19KT 4197 9420
BoksaThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 4:39 PM CDT | Special Weather Statement | DMX | Boone | 66 min |
| May 31, 6:39 PM CDT | Special Weather Statement | DMX | Black Hawk | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.